Whenever we take a new drug, we’re concerned about possible side effects. One of the most unusual side effects ever discovered has been found with high doses of drugs for Parkinson’s disease?they caused people to become compulsive gamblers. Two patients each lost $60,000 in only three months.
Dr. Mark Stacy says, “In the same week I saw two patients with major and new gambling problems?and it was after I increased their medication.” He researched the medical records of 1884 patients and found nine who had developed gambling addictions that led to financial hardship. All the patients were taking levodopa, which increases dopamine in the brain. But their new gambling habits seemed to be associated with another drug they were also taking.
Stacy says it’s possible that the combination of drugs could have caused the gambling, since dopamine is involved in “reward behavior.” But he also thinks that, since all the patients lived in Arizona, access to lots of nearby casinos may have contributed to the problem.
This is one reason we need inner, as well as outer, healing.
NOTE: This news story, previously published on our old site, will have any links removed.